Which agents should be used with caution in patients with long QT syndrome (LQTS)?

Updated: Nov 29, 2017
  • Author: Ali A Sovari, MD, FACP, FACC; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

All patients with long QT syndrome (LQTS) should avoid drugs that prolong the QT interval or that reduce their serum potassium or magnesium levels. In a study of 133,359 electrocardiograms from 40,037 patients, the use of a single QT-prolonging agent increased the corrected QT (QTc) interval by 11.08 ms; when two such drugs were used, there was another 3.04 ms increase in the QTc interval relative to when a single drug was used. [4]

Potassium and magnesium deficiency should be corrected. 

Although psychoactive medications are known to have effects on the cardiovascular system, such as QT prolongation, sometimes their use may be necessary to treat psychiatric conditions. [24] To minimize the cardiovascular effects of these drugs, clinicians should carefully select appropriate patient-related drugs, closely monitor drug-specific cardiac adverse effect risks, and follow up assiduously. This process will help with early detection of adverse reactions and dose adjustments. Initiate therapy with low doses and then carefully titrate and adjust the dosing and/or drug regimen based on the patient's clinical responses. [24]

There may be an LQTS genotype-specific effect of antidepressants on the risk of arrhythmic events. In a study that evaluated the LQTS genotype-specific risk of recurrent cardiac arrhythmic events (CAEs) associated with these agents, investigators noted an increased risk of CAEs associated with antidepressant drug therapy in patients with LQT1, particularly individuals receiving selective serotonin reuptake inhibitors or antidepressants with a known risk of torsade de pointes, [25]  but there was no such associated risk in those with LQT2. Furthermore, antidepressants considered as having a "conditional risk of torsade de pointes" were not linked to a risk of recurrent CAEs in any patients from the LQT1 and LQT2 groups.

Although treating asymptomatic patients is somewhat controversial, a safe approach is to treat all patients with congenital LQTS because sudden cardiac death can be the first manifestation of LQTS.

Beta-blockers are drugs of choice for patients with LQTS. [7] The protective effect of beta-blockers is related to their adrenergic blockade, which diminishes the risk of cardiac arrhythmias. They may also reduce the QT interval in some patients.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!